Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Phoenix, AZ

August 3, 2019Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2019, 12:55 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2019, 12:55 PM MST (19:55 UTC)
Expired
Aug 3, 2019, 4:45 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 60 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:00 PM MSTFLASH FLOOD10 Sse Roosevelt, AZ** DELAYED REPORT ** HIGH WATER FLOW EVENT REPORTED WITHIN CAMPAIGN CREEK. FLOW CAME FROM WOODBURY FIRE BURN SCAR. IMPACTED SEVERAL LOW WATER CROSSINGS ALONG J-B ROAD. ONE INCH OF RAINFALL RECORDED AT REEVIS MOUNTAIN SCHOOL. TIME ESTIMATED BASED ON TIME OF CON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WGUS55 KPSR 031955
FFWPSR
AZC007-013-021-032345-
/O.NEW.KPSR.FF.W.0031.190803T1955Z-190803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1255 PM MST Sat Aug 3 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 445 PM MST.

* At 1251 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area which includes portions of the 
  Woodbury burn scar and the Reevis School Basin. Up to one inch of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Roosevelt, Roosevelt Dam and Tonto National Monument. 

Excessive rainfall over the burn scar will result in debris flow 
moving through the Woodbury Burn scar and the Reevis School Basin. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3361 11100 3347 11102 3343 11113 3347 11122
      3356 11125 3367 11121 3368 11115 3367 11110

$$

JS
4 follow-up statements
630 
WGUS75 KPSR 032024
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
124 PM MST Sat Aug 3 2019

AZC007-013-021-032345-
/O.CON.KPSR.FF.W.0031.000000T0000Z-190803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
124 PM MST Sat Aug 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA...MARICOPA AND PINAL COUNTIES...

* At 1251 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area which includes portions of the 
  Woodbury burn scar and the Reevis School Basin. Up to one inch of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Woodbury burn scar and the Reevis School Basin, Roosevelt, 
  Roosevelt Dam and Tonto National Monument. 

Excessive rainfall over the burn scar will result in debris flow 
moving through the Woodbury Burn scar and the Reevis School Basin. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3361 11100 3347 11102 3343 11113 3347 11122
      3356 11125 3367 11121 3368 11115 3367 11110

$$

JS
333 
WGUS75 KPSR 032107
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
207 PM MST Sat Aug 3 2019

AZC007-013-021-032345-
/O.CON.KPSR.FF.W.0031.000000T0000Z-190803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
207 PM MST Sat Aug 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA...MARICOPA AND PINAL COUNTIES...

* At 202 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area which includes portions of the 
  Woodbury burn scar and the Reevis School Basin. Up to one inch of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Woodbury burn scar and the Reevis School Basin, Roosevelt, 
  Roosevelt Dam and Tonto National Monument. 

Excessive rainfall over the burn scar will result in debris flow 
moving through the Woodbury Burn scar and the Reevis School Basin. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3361 11100 3347 11102 3343 11113 3347 11122
      3356 11125 3367 11121 3368 11115 3367 11110

$$

JS
402 
WGUS75 KPSR 032233
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
333 PM MST Sat Aug 3 2019

AZC007-013-021-032345-
/O.CON.KPSR.FF.W.0031.000000T0000Z-190803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
333 PM MST Sat Aug 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA...MARICOPA AND PINAL COUNTIES...

At 326 PM MST, Doppler radar indicated the thunderstorms producing 
heavy rain across the warned area have dissipated. Up to one to one 
and a half inches of rain has fallen. Flash flooding is expected to 
begin shortly.

Excessive rainfall over the Woodbury burn scar will result in debris 
flow. The debris flow can consist of rock, mud, vegetation and other 
loose materials.

Some locations that will experience flooding include...
Tonto National Monument, Campaign Creek, and Pine Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3361 11101 3353 11106 3346 11108 3346 11118
      3367 11114 3366 11109

$$

SDB
500 
WGUS75 KPSR 032336
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
436 PM MST Sat Aug 3 2019

AZC007-013-021-032346-
/O.EXP.KPSR.FF.W.0031.000000T0000Z-190803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
436 PM MST Sat Aug 3 2019

...THE FLASH FLOOD WARNING FOR GILA...MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 445 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3361 11101 3353 11106 3346 11108 3346 11118
      3367 11114 3366 11109

$$

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 11:14 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 3, 11:14 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1114 AM MST Sat Aug 3 2019

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Isolated storms will persist across the higher terrain of Gila
County today. Otherwise, a warming and drying trend can be expected
through Monday as the Monsoon High meanders across the Desert
Southwest. Main impact will be excessive heat the next few
days before temperature return to normal Wednesday. Richer moisture
will also return by the middle of next week along with the chance of
thunderstorms, particularly east of Phoenix.

&&

.DISCUSSION...

Anticyclonic flow predominates across the Desert Southwest with the
Monsoon High presently centered in its climatological mean position
across western New Mexico. Latest operational models remain in good
agreement, depicting the high meandering over the next several days.
In terms of sensible weather, this will result in a warming and
drying trend through early next week.

High temperatures the next few days will likely not reach daily
records, however height anomalies exceeding the 90th percentile
will translate into areas of excessive heat. Due to the
recent poor performance in the National Blend, the forecast was
instead derived using the 80th percentile of a multi-model ensemble.
This equates to high temperatures in Phoenix above the 110 degree
mark with low temperatures likely not falling below 90 degrees
through at least Monday. Thereafter, temperatures will return to near
normal values by Wednesday.

Residual low-level moisture will be sufficient for isolated storms
this afternoon. CAMs generally suggest convection will remain
confined to the higher terrain east of Phoenix including eastern Gila
County and across southeastern Arizona. However, latest HREF
indicates mean MUCAPEs > 500 J/kg and there is a non-zero
probability (less than 10 percent) that colliding outflow
boundaries could initiate isolated convection across the Valley.

With the Monsoon High drifting into eastern Arizona Sunday and
Monday, low-level mixing ratios will continue to decline. Steering
flow will also be quite light and not favorable for much convection.
Ensembles suggest that PWATs will increase again by Tuesday/Wednesday
as the ridge drifts eastward. Weak steering flow will generally
remain unfavorable for widespread storms across the lower deserts,
however overall moisture will be sufficient for at least isolated
activity each day beginning Wednesday.

&&

.AVIATION...Updated at 1810 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Expect light to moderate winds to favor common diurnal directions
during the period. Storm chances are slight and not expected to
affect the terminals this evening, although they can not be
completely ruled out. There is a slight chance for an outflow to
move into the greater Phoenix area this evening but the
probability is low. Skies will be partly to occasionally mostly
cloudy with FEW-SCT mid level clouds near 10-18kft and SCT-BKN
thin cirrus.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will follow familiar warm season diurnal patterns along with
periods of light and variable conditions. Winds will also favor
the south to southwest at KBLH and light and variable at KIPL
before switching to the west beginning this evening with some
evening gusts near or above 20kt. Skies will partly to
occasionally partly cloudy with FEW-SCT mid clouds near 15kft and
SCT-BKN cirrus through this evening with decreasing clouds
beginning late tonight.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Isolated to scattered showers and thunderstorms will continue over
the higher terrain of south-central Arizona each day. There is some
uncertainty on which day will be more active and allow
thunderstorms to make it into the lower deserts, however Wednesday
and Thursday could potentially be more favorable. High temperatures
will start out several degrees above seasonal norms on Monday
including over hotter western deserts into far SE CA with the hotter
readings in excess of 110 degrees. A cooling trend with closer to
normal max Ts is expected by Wednesday through the second half of
the week. On Monday, minimum RH values will be on the low side
ranging from around 10 percent over the deserts of far southeast
California to the mid teens in south central Arizona. Humidity will
gradually increase during the week and by Wednesday minimum RH
values will climb to between 20 and 30 percent over the southwest
and central Arizona deserts. Winds each day will generally be on the
light side, with typical afternoon and early evening gustiness
favoring the south over the western deserts and the southwest into
the south-central deserts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Monday for AZZ531-532-534-
     536-537-540>544-546-548-550-551-556.

     Excessive Heat Warning from 10 AM Sunday to 8 PM MST Monday for
     AZZ538-539.

CA...Excessive Heat Warning until 8 PM PDT Monday for CAZ566>568-570.

&&

DISCUSSION...Hirsch
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle/Hernandez/CB

In the hours before

Special weather statement, Aug 3, 12:28 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1228 PM MST Sat Aug 3 2019

AZZ547-556-558-032015-
Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1228 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 115 PM MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Apache Lake, or 12 miles south of Roosevelt,
moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Apache Lake and Tonto National Monument.

This includes AZ Route 188 between mile markers 236 and 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3364 11104 3354 11098 3341 11096 3339 11120
      3349 11127 3361 11127 3363 11125 3366 11115
TIME...MOT...LOC 1928Z 264DEG 7KT 3350 11111

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:57 PM MSTSpecial Weather StatementPSRGila48 min
Aug 2, 6:42 PM MSTSpecial Weather StatementPSRGila33 min
Aug 3, 12:28 PM MSTSpecial Weather StatementPSRGila47 min
Aug 3, 2:31 PM MSTSpecial Weather StatementPSR29 min
Aug 3, 2:39 PM MSTSevere Thunderstorm WarningPSRGila, Pinal36 min
Aug 3, 3:09 PM MSTFlash Flood WarningPSRGila4 hr
Aug 3, 4:53 PM MSTSpecial Weather StatementPSR37 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.